251
Anaphylaxis to acetaminophen in a child with ibuprofen hypersensitivity
Saturday, March 4, 2017: 12:30 PM
Room B302 (Georgia World Congress Center, Building B)
Pamela H. Steele, MSN CPNP AE-C,
Rationale: Hypersensitivity reactions to nonsteroidal anti-inflammatory drugs (NSAIDs) are frequently described in children, but most individuals tolerate weak cyclooxygenase (COX)-1 inhibitors such as acetaminophen.  Concurrent NSAID and acetaminophen hypersensitivity in children is very rare with only a few cases described in the medical literature.

Methods: We present a child with ibuprofen hypersensitivity and acetaminophen-induced anaphylaxis verified by graded drug challenge.

Results: A 3 year-old male presented with a history of erythematous rash and periorbital edema after ibuprofen administration for fever on three occasions between 2-3 years of age. He contemporaneously received acetaminophen with his most recent ibuprofen exposure, and subsequently developed diffuse urticaria and dyspnea, prompting treatment with intramuscular (IM) epinephrine. He reportedly tolerated acetaminophen on several prior occasions. He did not have a history of atopy or recurrent urticaria or angioedema.  A graded challenge to acetaminophen was performed and the patient developed diffuse urticaria and respiratory symptoms (cough, wheeze) after receiving a therapeutic dose (15 mg/kg). His symptoms quickly resolved after treatment with IM epinephrine and bronchodilators. To identify an anti-inflammatory medication that could be safely administered, the patient underwent a graded challenge to the selective COX-2 inhibitor celecoxib, which he tolerated without symptoms.

Conclusions: Although rare, anaphylactic reactions to acetaminophen can occur in children with a history of NSAID hypersensitivity.  Patients with NSAID hypersensitivity should be cautioned on the possibility of developing reactivity to acetaminophen, even if previously tolerated.